Florida, 2009Rip Current in Florida, October 26, 2009
October 26, 2009 · NWS JAX · 1 event in 1 county or zone
Persistent easterly flow and large swells enhanced the rip current risk along the Florida Atlantic coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent easterly flow and large swells enhanced the rip current risk along the Florida Atlantic coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 26, 7:52 AM EST, 5 hours 38 minutes earlier.
Area forecast discussion, Oct 26, 7:52 AM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
852 AM EDT MON OCT 26 2009
...INCREASED RAIN CHANCES THROUGH MID-WEEK...
.PUBLIC UPDATE...LOW PRESSURE CENTER WAS NOTED WELL OFFSHORE THE
GEORGIA COAST. THE INTERACTION OF THIS FEATURE WITH HIGH PRESSURE
RIDGE OVER THE MAINLAND HAS ALLOWED COOL AND MOIST CONDITIONS TO
OVERSPREAD THE AREA UNDER NORTHEASTERLY WINDS...RESULTING IN
WIDESPREAD LOW CLOUDS. HAVE REMOVED POPS FOR TODAY AS IT APPEARS THE
ATMOSPHERE WILL BE TOO STABLE AND RELATIVELY DRY TO PROMOTE SHOWER
DEVELOPMENT...EVEN AS OLD FRONTAL BOUNDARY BEGINS TO ADVANCE
NORTHWARD INTO NORTHEAST FLORIDA. PORTIONS OF INTERIOR NORTHEAST
FLORIDA WILL LIKELY EXPERIENCE DECREASING CLOUDS TODAY DUE TO
INCREASING TURBULENT MIXING...ALTHOUGH LOW CEILINGS WILL LIKELY
RETURN OVERNIGHT. ZFP HAS BEEN UPDATED.
&&
.AVIATION...LOW CEILINGS HAVE OVERSPREAD NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA WITH NORTHEASTERLY WINDS ADVECTING COOL AND
MOIST CONDITIONS INTO THE AREA. MODEL TRENDS INDICATE THESE LOW
CEILINGS WILL LIKELY PERSIST FOR THE BALANCE OF TODAY AND LIKELY
INTO THIS EVENING. THE EXCEPTION WILL BE AT KGNV TERMINAL WHERE THERE
SHOULD BE SUFFICIENT TURBULENT MIXING TO SCOUR THESE CLOUDS DURING
THE COURSE OF TODAY...ALTHOUGH LOW CEILINGS WILL LIKELY RETURN
THIS EVENING. DO NOT ANTICIPATE ANY SHOWER DEVELOPMENT UNTIL LATER
TONIGHT.
&&
.MARINE...LOW PRESSURE CENTER WAS NOTED WELL OFFSHORE THE GEORGIA
COAST. THE INTERACTION OF THIS FEATURE WITH HIGH PRESSURE RIDGE OVER
THE MAINLAND HAS RESULTED IN STRONGER NORTHERLY WINDS ACROSS OUR
GEORGIA WATERS...WITH BUOY 41008 CURRENTLY REPORTED SUSTAINED WINDS
NEAR 20 KNOTS. HAVE ISSUED SCEC HEADLINES FOR OUR GEORGIA OFFSHORE
ZONES...WITH CONDITIONS SLOWLY IMPROVING DURING THE DAY AS HIGH
PRESSURE WEAKENS OVER THE MAINLAND.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
.PREVIOUS PUBLIC...LATEST MSAS ANALYSIS SHOWS OLD FRONTAL BOUNDARY
AND BAHAMAS LOW HAVE NOW MORPHED INTO AN ELONGATED TROUGH FROM JUST
OFFSHORE TO THE CENTRAL FLORIDA COAST TO WELL OFFSHORE THE SOUTH
CAROLINA COAST. OVER THE MAINLAND...HIGH PRESSURE CONTINUES TO BE
THE DOMINANT FEATURE OVER THE MID ATLANTIC STATES WITH WEDGING
THROUGH THE INLAND GA ZONES. CURRENT RADAR SHOWS ALL SHOWER
ACTIVITY IS CONTAINED WITHIN AFOREMENTIONED TROUGH AND AT THIS HOUR
REMAINS JUST EAST OF THE OUTER MOST COASTAL ZONES.
LOCAL WEATHER INFLUENCES TODAY WILL BE DICTATED LARGELY BY LARGE
SCALE DEVELOPMENTS OVER THE CENTRAL PLAINS AS A DEEP TROUGH
DESCENDS THE LEE SIDE OF THE ROCKIES. THIS WILL INITIALLY ALLOW
DEEPER MOISTURE TO SURGE NORTHWARD THIS AFTERNOON WITH TROUGH AXIS
ALSO SHIFTING SLIGHTLY WESTWARD. COMBINATION OF THESE EVENTS WILL
RESULT IN LOW END SCT ACTIVITY ALONG THE EASTERN THIRD OF THE
FORECAST AREA.
DURING THE OVERNIGHT HOURS...LOW PRESSURE WILL BEGIN TO TAKE SHAPE
OVER THE NORTHERN GULF WHILE A WARM FRONT DEVELOPS OVER THE EASTERN
GULF. TYPICALLY IN THESE SCENARIOS...THE PRECIP SHIELD ASSOCIATED
WITH THE NORTHWEST TO SOUTHEAST WARM FRONT REMAINS FURTHER WEST OF
THE AREA THAN MODELS INDICATE. WILL FOLLOW THIS RATIONALE TO KEEP
POPS BELOW GUIDANCE FOR TONIGHT. THAT SAID...POPS WILL QUICKLY
INCREASE BETWEEN 12Z AND 15Z TUE WITH LIKELY FOR ALL AREAS.
MODELS CONTINUE TO FLIP FLOP ON SEVERE THREAT FOR TUE AFTERNOON.
LATEST RUNS NOW TAKE MAIN LOW LEVEL WIND CORE THROUGH THE
PANHANDLE AND DUE NORTH INTO GA AND THE CAROLINAS...EFFECTIVELY
KEEPING SEVERE STORMS WEST OF OUR AREA. WILL STILL NEED TO WATCH
CLOSELY WITH SUBSEQUENT FORECASTS. DESPITE UNCERTAINTY WITH
SEVERE THREAT...HEAVY RAINFALL FOR AT LEAST THE GA PORTION LOOKS
LIKE A CERTAINTY AND WILL KEEP MENTION IN HWO.
WITH FLOW ALOFT REMAINING SOUTHWEST...IT APPEARS LESS AND LESS
LIKELY WE WILL SEE ANY FRONTAL PASSAGE WITH THIS EVENT. INSTEAD
GFS AND NAM12 SHOW FRONT STALLING OVER THE AREA WITH DEEP MOISTURE
REMAINING IN PLACE. STRONG MID LEVEL HIGH WILL BUILD OVER THE REGION
LATE WED...SO POPS WILL BE QUITE LOW DESPITE ABUNDANT MOISTURE.
.LONG TERM...MID LEVEL RIDGE AXIS WILL REMAIN STRONG THROUGH THE
PERIOD WITH MAIN SHORTWAVES RIDING WELL NORTH OF THE REGION. THIS
WILL RESULT IN CONTINUED TEMPS WELL ABOVE CLIMO AND JUST OCCASIONAL
FRONTS SAGGING INTO THE AREA THROUGH NEXT WEEKEND.
&&
ECZ
Hazardous weather outlook, Oct 26, 3:05 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 AM EDT MON OCT 26 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
405 AM EDT MON OCT 26 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...A MODERATE RISK OF RIP CURRENTS...
DUE TO LINGERING SWELLS...THERE WILL BE A MODERATE RIP CURRENT RISK
TODAY. PLEASE REFER TO THE SURF ZONE FORECAST ISSUANCE FOR
ADDITIONAL INFORMATION.
A TROUGH AXIS OFFSHORE WILL ACT AS THE FOCUS FOR SCATTERED SHOWER
ACTIVITY TODAY WITH POSSIBLY A FEW THUNDERSTORMS DEVELOPING. THIS
ACTIVITY WILL SLOWLY MOVE TOWARD THE FLORIDA ATLANTIC COAST
THROUGH THE LATE AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A STATIONARY FRONT WILL BEGIN TO LIFT NORTHWARD OVER NORTHEAST
FLORIDA LATE TONIGHT WITH PERIODS OF DISTURBED WEATHER PERSISTING
THROUGH WEDNESDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS
THE AREA IN ASSOCIATION WITH THE WARM FRONT INTO EARLY TUESDAY. A
COLD FRONT WILL THEN APPROACH TUESDAY AFTERNOON WITH BEST POTENTIAL
FOR STRONG TO SEVERE STORMS REMAINING WEST OF THE AREA. HOWEVER...PLEASE STAY
ABREAST OF THE LATEST UPDATES ISSUED BY THIS OFFICE FOR POSSIBLE
CHANGES TO THIS WEATHER SITUATION..
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
DEESE
Rip Current, Flagler
- When
- October 26, 1:30 PM EST
- Where
- Flagler forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Two swimmers were caught in a rip current at south Flagler Beach near the Flagler-Volusia county line. A bystander rescued both people as fire rescue arrived.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Louisiana, October 26 to 27, 2009$600,000 · 5 events
- Damaging Wind in Texas, October 26, 2009$100,000 · 70 kt wind · 1 event
- Tornado in Oregon, October 26, 2009$50,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, October 26, 200970 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 26, 200958 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 26, 200950 kt wind · 5 events
- Damaging Winds in Texas, October 26, 2009$1,000 · 56 kt wind · 5 events
- Heavy Snow in Washington, October 26 to 27, 20093 events
- Frost and Freeze in Utah, October 26, 20092 events
- High Wind in Montana, October 26, 200957 kt wind · 2 events
- Winter Storm and Heavy Snow in Montana, October 26 to 27, 20092 events
- High Wind in Idaho, October 26, 200964 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195840.